MDJunction - People Helping People
 
Ask a Question
06/09/2011 01:27 PM

Has anyone gained weight on Neurotin?

patty777

It seems strange when I went back on Neurotin in the fall..just seemed I gained 20 pounds way too fast.

So I really dont feel its doing much..I did wean off in the winter and lost the 20 pounds without trying..but my rheumy doc looked like he was going to scold me..so went back on the med and so did the weight..so I'm going to try to go without it..My summer clothes, are just a tad to tight..I like loose clothing..well at least comfortable..and I think it has other side affects as well

Anyone here with any side affects with this medicine??

Thanks in advance

PattyErmm

Reply

06/09/2011 01:56 PM
cfthb
cfthb  
Posts: 1022
Group Leader
I'm an Advocate

Hi Patty -

Yes, I gained weight on gabapentin (Neurontin), as do many others. The most common side-effects listed are these:

Back pain; changes in vision (double or blurred vision); clumsiness; constipation; diarrhea; dizziness; drowsiness; dry mouth; nausea; stomach upset; tiredness; vomiting; weight gain.

Incidentally, these side-effect listings must, by law, include all effects noted by anyone during any of the trials on the way to becoming a drug. That's why we see strange listings like the one above, where constipation and diarrhea are listed, side by side!

I don't know the mechanism of the gain, but suspect it's mostly water retention, since the weight usually fluctuates a lot. An interesting fact about Neurontin is that it is not metabolized by the body at all - nearly all of the unchanged drug is excreted in urine. This is good news for folks taking a lot of it, since if a drug isn't metabolized, it won't cause liver or kidney damage.

By the way, IMO, the best all-around site for looking up drug information is rxlist.com. Its listings are written for a lay audience, so I recommend this to everyone who has any drug questions.

Howard


06/09/2011 03:44 PM
maddiesgram
maddiesgram  
Posts: 2431
Senior Member

Hi Patty- Yes, I gained some weight on Neurontin, but I gained alot more weight on the similar drug, Lyrica. I don't even want to tell how much! My doc (who is NOT a genius) told me that many of his patients feel that they have an increased appetite on both of these meds, thus the weight gains. I think that's probably true for me, that I ate more due to an increase in my appetite. Also, I just find exercise too painful with the RSD in my feet and all movement is so painful. Obviously without exercise my metabolism has slowed and slowed over the past few years. I can't figure out HOW to get rid of the weight that I did gain. I use to be nice and thin!

Good luck with all of this. Hope you have a good summer.

gail


06/09/2011 04:16 PM
patty777

Thanks Howard and Gail

Yes Lyrica was worse, But when I weaned off Neurontin before ,,I didn't lose from eating differently. It was just water weight gain..It really doesn't work well for the nerve pain for me.

Howard , I use Drugs.com and they do mention weight gain, but not nearly as bad. What scares me the most is my vision problems, dry mouth, GI problems as well. And yes sometimes I feel quite dizzy too...LOL..thats because I'm blond..

No , I gave this med 3 years to make a difference...think its time to let go..

Thank you both..you have helped me a lot..sometimes the side affects are listed..but really don't affect some..and now I know I'm not the only one. The swelling above my eyes is the worst..you can actually see the blue color on my upper eyelid. I was tested for Sjorgen's Syndrome, but that was negative,,so no more, I have to give it up..my eyes actually are painful..and its not worth my vision.

Thank you

Patty


06/10/2011 06:42 AM
rsdcrpsfire
rsdcrpsfire  
Posts: 2023
VIP Member
I'm an Advocate

Morning Patty

Yes I do believe I have gained from Neurontin as well. Since I've been on it for so long it's become apart of me, even the gain.

Lyrica caused immediate gain on me. 15-20 pounds in a months time.

The Neurontin I take right now is 600 mg 4 x a day. I've taken as much as 3,200 in the past. I sometimes alter how I take it and my doc says that's fine. I'll take 2, 600mg at night and the other 2 in the day. There are also times I only take 1,200 in a day.

I think my weight has stabalized as far as gain goes though. It's difficult for me to lose, yet there are also times I drop 5-10 pounds without realizing or trying.

Howard- Thank you for adding the additional information. I did not know that Neurontin isn't metabolized by the body. That is great news!

Gail- I've wondered about the increased appetite, but for me, I rarely eat. I do go through periods of snacking in the middle of the night (ouch), but also go days without eating. I do believe my system is all screwed up.

Everyone-

Zonegran another medication similar to Neurontin (I took it for a few months way back when) doesn't cause gain but instead loss. Trudy (member here and Host of Living with Hope radio) also took it and lost weight.

It might be an option to try, research or ask your docs about. I may even ask my doc about it again. I asked the assistant not so long ago and he said he'd rather not put me back on it. I asked why and he said because he doesn't like it. lol. Not sure on what level though.

Wishing each of you the best day possible

~Twinkle


06/13/2011 08:23 PM
fishgirl7
fishgirl7  
Posts: 107
Member

i was on it and i gained 20 lbs so i got off it cuz it did nothing for me except make me lose self esteem plus the other side effects

06/13/2011 08:25 PM
fishgirl7
fishgirl7  
Posts: 107
Member

if the drug is not metabolized i wonder how it works? you would think it would get broken down to be used by your body?

06/14/2011 07:55 AM
thematrix777
thematrix777Posts: 297
Senior Member

Yes. weight gain is very common with neurontin...both my husband and me gained weight on it as I have posted in the past. There are alternatives that work the same way in the body, that do not cause the big weight gain. Talk to your doctor. Excessive weight gain will make your joints hurt worse.

06/14/2011 08:36 AM
cfthb
cfthb  
Posts: 1022
Group Leader
I'm an Advocate

Hi Fishgirl7 -

Glad you asked about the non-metabolism of Neurontin. Drug action and drug metabolism are unrelated, unless metabolism converts a molecule to an active drug in the body (making that molecule a "prodrug"Wink.

The body's job is to get rid of anything that's not normally there - especially small molecules like drugs. Metabolism is designed to make things easier to excrete, but Neurontin is already easily excreted due to its structure, so the body need do nothing to assure its excretion.

Hope this is fairly clear!

Howard


06/15/2011 07:35 AM
CHPNA
Posts: 7
New Member

I didn't have weight gain on Neurontin , I had other side effects ,and then pain was not controlled. I was on 600 mg 3 times a day and my mind was way off. My Dr. put me on Lyrica and I have gained 50lbs plus and my mind is worse, my joints all hurt and get sore. SO I am looking for something else. Good Luck finding a med that works for you!
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved